Heat, Archer
- When
- June 24, 12:00 PM CST to 9:00 PM CST
- Where
- Archer forecast zone
- Reported by
- AWOS
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 24th through 28th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 24th through 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 24, 8:29 AM CST, 3 hours 31 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
929 AM CDT Sat Jun 24 2023
...New UPDATE...
.UPDATE...
Issued at 924 AM CDT Sat Jun 24 2023
Updates were made to include a slight chance for thunderstorms to
the areas northeast and east of the OKC area for ongoing
convection. This has been decreasing throughout the morning, but
remnants will remain through midday.
&&
.SHORT TERM...
(Today and tonight)
Issued at 351 AM CDT Sat Jun 24 2023
The moist convection from earlier has dissipated across central TX
early this morning. Isolated showers and thunderstorms could
redevelop through the rest of the morning mainly along and east of
I-35 within a mid level theta-e ridge axis via isentropic ascent.
Later this afternoon through this evening, a stationary boundary
will extend from southwestern OK/north TX northeastward through
central and northeastern OK. Convective initiation will be
possible late this afternoon along this boundary and dryline
intersection across north TX. If storms manage to develop there
through early this evening, they could become severe with damaging
wind gusts and marginally severe hail the main threats. Later
tonight, a subtle mid level shortwave trough will top the ridge
moving over central and northern OK. Additional isolated moist
convection will then be possible near the boundary across central
Oklahoma. These storms will likely remain non-severe but could
produce some strong wind gusts into late evening hours.
Hot and humid conditions return to much of the area today on the
south-side of the boundary, with heat indices approaching
excessive heat criteria across north TX. The heat advisory has
been extended northward to include central and eastern OK for this
afternoon.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 351 AM CDT Sat Jun 24 2023
A "cold" front will move into northern OK Sunday morning, and
stall near the I-40/I-44 corridors during the day ushering in some
drier boundary layer air. Heat advisory conditions will shift
southward to the Red River Sunday afternoon with it. Widely
scattered showers and thunderstorms will also return along this
stalled boundary Sunday afternoon through Sunday night, mainly
along and south of I-40 and along/east of I-35. A few strong to
severe storms will be possible there Sunday with high instability
and modest deep layer shear in place.
After a brief cool down Monday under a surface ridge axis, a warm
front is expected to quickly lift north into western north TX and
then central OK under the upper ridge. Later in the evening and
overnight Tuesday, there's a chance of some KS high plains
showers and thunderstorms (perhaps as an MCS) moving into northern
OK atop the ridge. By Wednesday, it should very hot directly
under the subtropical ridge but thankfully southwesterly surface
flow should result in much lower dewpoints across our forecast
area. On the flip-side, this downslope flow will also result in
widespread triple digit heat engulfing the area so we'll probably
end up with a heat advisory any way for at least a portion of the
area. The heat will continue Thursday but surface flow will return
to more southerly.
Shower and thunderstorm chances increase Friday into next weekend
as the ridge breaks down, thanks to several shortwave troughs
entering the Central Plains, and a weak cold front arrives.
&&
.AVIATION...
(12Z TAFS)
Issued at 613 AM CDT Sat Jun 24 2023
VFR conditions along with light southeasterly winds are expected
to prevail at most sites. Isolated thunderstorms are possible this
morning across central and north-central Oklahoma through about
15z, but too low of a chance to include at any of the TAF sites.
Similarly low chances exist this afternoon across western north
Texas. A weak cold front will enter northern Oklahoma tonight into
Sunday morning, with a shift to light northerly winds behind it.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 96 73 94 70 / 20 20 10 10
Hobart OK 99 73 94 70 / 0 10 0 0
Wichita Falls TX 104 77 105 75 / 10 20 10 10
Gage OK 95 65 88 63 / 0 0 0 0
Ponca City OK 97 69 93 66 / 20 10 0 0
Durant OK 96 78 100 76 / 20 10 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 10 PM CDT this evening
for OKZ019-020-025>032-037>048-050>052.
Heat Advisory from 1 PM to 8 PM CDT Sunday for OKZ039-041>043-
045>048-050>052.
TX...Heat Advisory from 1 PM this afternoon to 10 PM CDT this evening
for TXZ083>090.
Heat Advisory from 1 PM to 8 PM CDT Sunday for TXZ086-089-090.
&&
SHORT TERM...03
LONG TERM....03
AVIATION...08Hazardous Weather Outlook National Weather Service Norman OK 346 AM CDT Sat Jun 24 2023 OKZ004>048-050>052-TXZ083>090-250900- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 346 AM CDT Sat Jun 24 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Isolated thunderstorms may develop along and east of I-35 through this morning. Severe weather is not expected this morning. Later this afternoon through this evening, isolated strong to severe thunderstorms will be possible across portions of north Texas. Damaging wind gusts will be the main threat with these storms although hail up to the size of quarters cannot be ruled out. Isolated strong thunderstorms may also develop across southwestern and central Oklahoma through the evening and overnight hours. .Heat... Triple digit temperatures and heat indices are expected this afternoon across the southeastern half of Oklahoma and all of north Texas. A Heat Advisory is in effect for these areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may continue across southeastern Oklahoma through early Sunday morning. Isolated thunderstorm development will then be possible Sunday afternoon through Sunday night along and south of I40, and along and east of I35. A few strong to severe storms will remain possible through Sunday evening, with a threat of damaging wind gusts and small hail. Additional low thunderstorm chances return to northern Oklahoma Tuesday night, and again Thursday night. Increasing thunderstorm chances arrive Friday night, and continue through next weekend. .Excessive Heat... Triple digit temperatures and heat indices will continue Sunday afternoon across southern Oklahoma and portions of north Texas. A heat advisory is now in effect for these areas Sunday. After a short break Monday, triple digit heat will return Tuesday through Thursday across much of the area. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
10 heat. Local standard time, as filed.
Combination of nearby Oklahoma Mesonet and AWOS observations.
Combination of nearby Oklahoma Mesonet and AWOS observations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105345, 1105346, 1105348, 1105349, 1105391, 1105413, 1105453, 1105454, 1105608, 1105609.